Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Note on the derivation of multi-component flow systems

Authors: D. Bresch and M. Hillairet
Journal: Proc. Amer. Math. Soc. 143 (2015), 3429-3443
MSC (2010): Primary 35Q30
Published electronically: April 21, 2015
MathSciNet review: 3348786
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we justify rigorously the formal method proposed in [M. HILLAIRET, J. Math. Fluid Mech. 2007] to derive viscous and compressible multi-component flow equations. We present here a simpler proof than in [D. BRESCH, X. HUANG, Arch. Ration. Mech. Anal. 2011] to show that the homogenized system may be reduced to a viscous and compressible multi-component flow system (with one velocity-field) getting rid of the no-crossing assumption on the partial densities. We also discuss formally why our multi-component system may be seen as a physically-relevant relaxed system for the well-known bi-fluid system with algebraic closure (pressure equilibrium) in the isothermal case.

References [Enhancements On Off] (What's this?)

  • [1] Rémi Abgrall and Vincent Perrier, Asymptotic expansion of a multiscale numerical scheme for compressible multiphase flow, Multiscale Model. Simul. 5 (2006), no. 1, 84-115 (electronic). MR 2221311 (2007d:76189),
  • [2] D. Bresch and X. Huang, A multi-fluid compressible system as the limit of weak solutions of the isentropic compressible Navier-Stokes equations, Arch. Ration. Mech. Anal. 201 (2011), no. 2, 647-680. MR 2820360 (2012f:76098),
  • [3] Benoît Desjardins, Regularity of weak solutions of the compressible isentropic Navier-Stokes equations, Comm. Partial Differential Equations 22 (1997), no. 5-6, 977-1008. MR 1452175 (98e:35126),
  • [4] Frédéric Dias, Denys Dutykh, and Jean-Michel Ghidaglia, A two-fluid model for violent aerated flows, Comput. & Fluids 39 (2010), no. 2, 283-293. MR 2600797 (2011b:76097),
  • [5] R. J. DiPerna and P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math. 98 (1989), no. 3, 511-547. MR 1022305 (90j:34004),
  • [6] Donald A. Drew and Stephen L. Passman, Theory of multicomponent fluids, Applied Mathematical Sciences, vol. 135, Springer-Verlag, New York, 1999. MR 1654261 (99k:76143)
  • [7] Weinan E, Propagation of oscillations in the solutions of $ 1$-D compressible fluid equations, Comm. Partial Differential Equations 17 (1992), no. 3-4, 347-370. MR 1163429 (93a:35120),
  • [8] Eduard Feireisl, Compressible Navier-Stokes equations with a non-monotone pressure law, J. Differential Equations 184 (2002), no. 1, 97-108. MR 1929148 (2003h:35209),
  • [9] Eduard Feireisl, Antonín Novotný, and Hana Petzeltová, On the existence of globally defined weak solutions to the Navier-Stokes equations, J. Math. Fluid Mech. 3 (2001), no. 4, 358-392. MR 1867887 (2002k:35253),
  • [10] M. Hillairet.
    Interactive features in fluid mechanics.
    Ph.D. Thesis, Ecole normale supérieure de Lyon, 2005.
  • [11] M. Hillairet, Propagation of density-oscillations in solutions to the barotropic compressible Navier-Stokes system, J. Math. Fluid Mech. 9 (2007), no. 3, 343-376. MR 2336073 (2009c:76062),
  • [12] Pierre-Louis Lions, Mathematical topics in fluid mechanics. Vol. 2, Oxford Lecture Series in Mathematics and its Applications, vol. 10, The Clarendon Press, Oxford University Press, New York, 1998. Compressible models; Oxford Science Publications. MR 1637634 (99m:76001)
  • [13] Andrew J. Majda and Andrea L. Bertozzi, Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics, vol. 27, Cambridge University Press, Cambridge, 2002. MR 1867882 (2003a:76002)
  • [14] Angelo Murrone and Hervé Guillard, A five equation reduced model for compressible two phase flow problems, J. Comput. Phys. 202 (2005), no. 2, 664-698. MR 2145395 (2006e:76133),
  • [15] H. Bruce Stewart and Burton Wendroff, Two-phase flow: models and methods, J. Comput. Phys. 56 (1984), no. 3, 363-409. MR 768670 (86a:76040),
  • [16] Denis Serre, Variations de grande amplitude pour la densité d'un fluide visqueux compressible, Phys. D 48 (1991), no. 1, 113-128 (French, with English summary). MR 1098658 (92b:76069),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35Q30

Retrieve articles in all journals with MSC (2010): 35Q30

Additional Information

D. Bresch
Affiliation: Laboratoire de Mathématiques, UMR 5127 CNRS, Université de Savoie, 73376 Le Bourget du Lac, France

M. Hillairet
Affiliation: Institut de Mathématiques et de Modélisation de Montpellier, Université Montpellier, UMR 5149 CNRS, 34095 Montpellier cedex 5, France

Received by editor(s): August 12, 2013
Published electronically: April 21, 2015
Communicated by: Walter Craig
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society